Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 1:25 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 1:25 PM CDT (18:25 UTC)
- Expired
- Jul 30, 2020, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:30 PM CDT | FLOOD | 4 Nne Perry, KS | ROAD AT 46TH AND LINN CLOSED DUE TO FLOODING. |
| Jul 30, 4:30 PM CDT | FLOOD | Vinland, KS | 1750 ROAD CLOSED NORTH OF VINELAND DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WGUS53 KTOP 301825
FFWTOP
KSC045-087-139-177-302130-
/O.NEW.KTOP.FF.W.0034.200730T1825Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
125 PM CDT Thu Jul 30 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southern Jefferson County in northeastern Kansas...
Eastern Shawnee County in east central Kansas...
Douglas County in east central Kansas...
Northeastern Osage County in east central Kansas...
* Until 430 PM CDT.
* At 125 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lawrence, Baldwin City, Tecumseh, Eudora, Richland, Overbrook,
Perry, McLouth, Meriden, Lecompton, Clinton, Lone Star, Pleasant
Grove, Vinland, Williamstown, Perry Lake, Grantville, Clinton Lake
and Globe.
This includes Kansas Turnpike between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3874 9555 3921 9560 3919 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$2 follow-up statements
235
WGUS73 KTOP 302017
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
317 PM CDT Thu Jul 30 2020
KSC139-302026-
/O.CAN.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-
317 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3892 9506
$$
KSC045-087-177-302130-
/O.CON.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-
317 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHERN JEFFERSON...EASTERN SHAWNEE AND NORTHERN DOUGLAS COUNTIES...
At 316 PM CDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Lawrence, Tecumseh, Eudora, Richland, Perry, McLouth, Meriden,
Lecompton, Clinton, Williamstown, Perry Lake, Grantville and Clinton
Lake.
This includes Kansas Turnpike between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3892 9506
FLASH FLOOD...RADAR INDICATED
$$588
WGUS73 KTOP 302121
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
421 PM CDT Thu Jul 30 2020
KSC045-087-177-302131-
/O.EXP.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-
421 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON...EASTERN SHAWNEE
AND NORTHERN DOUGLAS COUNTIES WILL EXPIRE AT 430 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3892 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:36 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 30, 12:36 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 PM CDT Thu Jul 30 2020 .SYNOPSIS... Issued at 323 AM CDT Thu Jul 30 2020 Main concern for this forecast is again heavy rainfall. Areas of light precipitation have been common in recent hours in mainly northern portions of the CWA near a mid-level low, however much more impressive convection has pushed ESE into central Kansas apparently associated with a modest mid-level speed max southwest of the mean upper low to the north. This region has already seen fairly strong storms late Wednesday evening but the airmass remains moderately unstable aloft with PW values still near 1.8 inches. Recent trends suggest an overall weakening to this weak MCS and with little environmental evidence for an uptick, expect this trend to continue. Objective surface analysis has weak low pressure over east central Kansas with low cloud limited to locations to its north. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 30 2020 Upper pattern slowly shifts today and tonight with the mid-level trough sinking SSE through Kansas. This trough axis should be the general focus for the most activity with PW values remaining up to near 2 inches for another heavy rain concern. With the lower cloud in place, models are consistent with notably less MUCAPE than Wednesday and expect less coverage of the more robust convection. Some locally heavy amounts remain possible and if these fall on saturated grounds, more flooding can be expected. Will keep the Flash Flood Watch going as-is with this area the most likely to see the heavier rains and where soils are generally the most saturated. The trough exits the local area overnight and drier conditions generally take over across northern and central areas. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 30 2020 The upper trough finally exits the state Friday with dry weather expected area-wide by late afternoon. Slightly warmer temps expected Saturday ahead of a modest cold front approaching from the NNW with a chance for modest showers and storms with its passage late Saturday into Sunday. Canadian high pressure behind this front keeps highs in the 70s through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 30 2020 Periods of moderate to heavy rainfall will continue into the evening hours at all sites. VSBY could be reduced to LIFR and even VLIFR for brief periods. CIGS will remain MVFR to IFR through much of the TAF period. Conditions should begin to improve through the morning hours Friday. Winds should remain from a northern direction at 5-15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ008>012-020>024- 034. Flash Flood Watch through Friday morning for KSZ026-035>040- 054>056-058-059. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1002 AM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-311515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1002 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the area today into tonight. Locally heavy rainfall will again be possible which could result in flash flooding. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 11:14 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 5 NW VALLEY FALLS 39.40N 95.52W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD CLOSED DUE TO FLOOD WATERS.
&&Local storm report, Jul 30, 11:59 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 5 ESE SILVER LAKE 39.08N 95.77W
07/30/2020 M2.20 INCH SHAWNEE KS MESONET
FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
1145 AM.
&&
BAERGLocal storm report, Jul 30, 12:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLASH FLOOD 1 WSW TOPEKA 39.04N 95.70W
07/30/2020 SHAWNEE KS PUBLIC
STREET FLOODING PER TWITTER VIDEO REPORT.
&&
BDLocal storm report, Jul 30, 12:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM FLASH FLOOD 4 WSW TOPEKA 39.03N 95.74W
07/30/2020 SHAWNEE KS BROADCAST MEDIA
PHOTO OF WHAT APPEARS TO BE 2 FEET OF WATER
COVERING THE ROAD WITH A STALLED VEHICLE.
WATER WAS NEARING HOMES AS WELL.
&&
BAERGLocal storm report, Jul 30, 1:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 5 NW PAULINE 39.01N 95.76W
07/30/2020 M5.20 INCH SHAWNEE KS EMERGENCY MNGR
&&Local storm report, Jul 30, 1:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD 2 W TOPEKA 39.05N 95.72W
07/30/2020 SHAWNEE KS PUBLIC
WATER RUSHING TO THE STREET LEVEL ALONG WARD
CREEK.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.